Alert archive / Washington / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Spokane, WA

August 18, 2020

NWS Spokane, WA issued this red flag warning at Aug 18, 2020, 5:20 AM PDT. It took effect at Aug 18, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2020, 5:20 AM PDT (12:20 UTC)
In effect from
Aug 18, 2020, 2:00 PM PDT
Expired
Aug 18, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

465 
WWUS86 KOTX 181220
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
520 AM PDT Tue Aug 18 2020

WAZ684-190300-
/O.NEW.KOTX.FW.W.0008.200818T2100Z-200819T0300Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
520 AM PDT Tue Aug 18 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR Okanogan
Valley...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 8 PM PDT this evening.

* Affected Area: Fire Weather Zone 684 East Washington 
  Okanogan/Methow Valleys (Zone 684).

* Winds: Southwest 10 to 16 mph with gust up to 20 mph.

* Relative Humidities: 9 to 15 percent.

* Impacts: The combination of low humidity levels and breezy winds
  could lead to rapid fire development and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
568 
WWUS86 KOTX 182138
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
238 PM PDT Tue Aug 18 2020

WAZ684-190300-
/O.CON.KOTX.FW.W.0008.000000T0000Z-200819T0300Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
238 PM PDT Tue Aug 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY...

* Affected Area: Fire Weather Zone 684 East Washington 
  Okanogan/Methow Valleys (Zone 684).

* Winds: South 10 to 17 mph with gusts to around 25 mph.

* Relative Humidities: 9 to 15 percent.

* Impacts: The combination of low humidity levels and breezy 
  winds could lead to rapid fire development and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
975 
WWUS86 KOTX 190258
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
758 PM PDT Tue Aug 18 2020



WAZ684-190400-
/O.EXP.KOTX.FW.W.0008.000000T0000Z-200819T0300Z/
East Washington Okanogan/Methow Valleys (Zone 684)-
758 PM PDT Tue Aug 18 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR 
WINDS AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

Winds have decreased and relative humidities are slowing
increasing this evening. Red flag criteria is no longer being met
and therefore is being allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 18, 4:43 AM PDT, 37 minutes earlier.

Area forecast discussion, Aug 18, 4:43 AM PDT, 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
443 AM PDT Tue Aug 18 2020

.SYNOPSIS...
Temperatures will begin to decline on Today with much of the
Inland Northwest well into the 90s and a few spots in the Columbia
Basin near 100. A push of moisture could bring isolated
thunderstorms to Southeast WA and ID Panhandle for the afternoon
early evening. Temperatures will gradually return closer to
average by Thursday and remain seasonably warm through the
weekend.

&&

.DISCUSSION...
Today through Wednesday: The ridge that has been bringing the very
hot temperatures for the past few days will push east and flatten as
a trough over the Gulf of Alaska begins to press into the region. It
will allow temperatures to be a few degrees cooler than yesterday
but the Inland Northwest can still expect temperatures well into the
90s and an isolated 100 in the Central Basin area. Lingering showers
expected through the morning for extreme Eastern WA and the Idaho
Panhandle as the southerly flow along the ridge continues to draw in
moisture. An isolated thunderstorm is possible with these showers as
there is still some lingering upper level instability but any
precip amounts are expected to be only a hundreths or two at
most. By the afternoon, models are indicating a more decent amount
of moisture associated with a shortwave along the moves into SE
Washington and Lower ID Panhandle. Indices are pointing to
thunderstorm development with gusty winds, brief heavy rain, and
small hail possible. Through the evening, the moisture band will
continue to move North up the Panhandle and the convection will
subside into the evening and overnight. Afternoon winds are
expected to increase across the Basin with a more westerly flow
and reaching into the low 20 MPH for gusts. Wednesday is expected
to be very similar to Tuesday but a few more degrees cooler. A
weakened threat of showers and isolated thunderstorms for SE
Washington still exists but model agreement is not very strong.
Afternoon wind gusts for the Basin will increase into the low 20s.
Overnight lows will continue to decrease with the cooler air. The
lows will reach into the 50s for most. /JDC

Thursday through Monday: An upper level low pressure system will
remain offshore this week keeping the Pacific Northwest in a
west-southwesterly flow. High temperatures will be in the mid-80s
to lower 90s and lows will be in the mid-50s to lower 60s.
Although these high temperatures are a relief from the recent
triple digit heat days, they are still above normal for late
August. A few disturbances embedded in the flow will bring
elevated chances for precipitation to the region Thursday and
Friday. The greatest risk for showers will be near the Cascades
Thursday expanding towards the western basin and northern
mountains by Friday afternoon. There is little to no instability
associated with these disturbances, so the risk for thunder is
very low per the operational 00z GFS and ECMWF. The main concern
for Thursday and Friday will be the gusty winds during the
afternoon and evening hours. The forecast currently has wind gusts
near 20 mph on Thursday and around 20-30 mph on Friday. Minimum
RH values for Thursday and Friday are expected to be around
25-35%. These values are below critical thresholds for fire
weather concerns, but fuels are dry and it will be breezy so it is
still beneficial to take precautions to prevent fire starts.

Moving into the weekend and into next week, chances for showers
diminish as the flow beings to flatten over the Pacific Northwest.
Winds will continue to be breezy through the Cascade Gaps for the
afternoon and evening hours. Monday looks to have the potential
to be the next widespread breezy day as models suggest the trough
starting to push inland. However, there is a great amount of
disagreement between the 00Z operational runs of the GFS and ECMWF
and their respective ensembles on the evolution of this trough so
right now there is low confidence on how this system will pan
out. VMT

&&

.AVIATION...
12Z TAFS: Expect VFR conditions to prevail through the TAF period.
Showers are possible over the next couple hours for KGEG- KSFF-
KCOE. There are slight chances for thunderstorms this afternoon
into the evening over eastern WA and the ID Panhandle with the
greatest chances for isolated thunderstorms around KLWS. Gusty
winds and lightning are possible with these storms. Regardless of
storms, gusty winds are expected around KEAT this afternoon into
the evening. VMT

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        97  63  92  59  85  58 /  20   0   0   0   0   0
Coeur d'Alene  95  63  90  59  83  58 /  20   0   0   0   0   0
Pullman        94  60  88  56  83  54 /  10  10   0  10   0   0
Lewiston      101  71  96  67  90  64 /  10  20  10  10  10   0
Colville       97  55  94  53  87  53 /  10   0   0   0  10  10
Sandpoint      93  59  88  55  82  55 /  20  10   0   0  10  10
Kellogg        93  66  89  62  80  59 /  10  10   0   0  10   0
Moses Lake     98  61  94  61  89  61 /  10   0   0   0   0  10
Wenatchee      96  65  92  67  87  66 /  10   0   0   0  10  20
Omak           98  61  93  62  88  62 /   0   0   0   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

     Excessive Heat Warning until 8 PM PDT this evening for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Heat Advisory until 8 PM PDT this evening for East Slopes
     Northern Cascades-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands.

     Excessive Heat Warning until 8 PM PDT this evening for Lower
     Garfield and Asotin Counties-Moses Lake Area-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Aug 18, 4:58 AM PDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
458 AM PDT Tue Aug 18 2020

IDZ001>004-WAZ033-035>038-042-191200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-East Slopes Northern Cascades-
458 AM PDT Tue Aug 18 2020

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Temperatures for today are expected to continue the trend of 90s
to possible 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

WAZ034-041-043-044-191200-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
458 AM PDT Tue Aug 18 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Very hot and dry weather continues across the region today. Breezy
southwest winds will develop this afternoon and evening,
especially in the Okanogan Valley, elevating concerns of fire
spread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ026-027-WAZ031-032-191200-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
458 AM PDT Tue Aug 18 2020

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms possible this afternoon bringing gusty
winds, heavy downpours, and small hail. Temperatures still
expected to be in the 90s and possible 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:24 PM PDTSpecial Weather StatementOTXAdams36 min

Nearby

Red Flag Warnings in Washington, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.